Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 321, NWS Sioux Falls, SD

September 21, 2025Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 21, 2025, 6:12 PM CDT for Pipestone County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2025, 6:12 PM CDT (23:12 UTC)
Expired
Sep 21, 2025, 7:00 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS53 KFSD 212312
SVRFSD
MNC117-220000-
/O.NEW.KFSD.SV.W.0321.250921T2312Z-250922T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
612 PM CDT Sun Sep 21 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southern Pipestone County in southwestern Minnesota...

* Until 700 PM CDT.

* At 610 PM CDT, a severe thunderstorm was located near Pipestone,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated. At 541 PM CDT, ping pong ball sized hail 
           was reported west of Pipestone.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Trosky around 615 PM CDT.
  Edgerton around 650 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4398 9608 4385 9615 4385 9621 4394 9638
      4398 9636
TIME...MOT...LOC 2310Z 287DEG 11KT 4394 9630 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Samet
1 follow-up statement
326 
WWUS53 KFSD 212338
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
638 PM CDT Sun Sep 21 2025

MNC117-220000-
/O.CON.KFSD.SV.W.0321.000000T0000Z-250922T0000Z/
Pipestone MN-
638 PM CDT Sun Sep 21 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN PIPESTONE COUNTY...

At 637 PM CDT, a severe thunderstorm was located near Edgerton, or 8
miles southeast of Pipestone, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Edgerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4385 9615 4385 9621 4389 9626 4395 9624
      4397 9609
TIME...MOT...LOC 2337Z 291DEG 13KT 4391 9618 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Samet

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:24 PM CDT, 3 hours 48 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorm development is expected after 3-4 PM this afternoon. A couple of severe storms will be possible, with half dollar size hail and 50-60 mph wind gusts the greatest risks into the late evening.
  • Fog is expected again tonight into Monday morning. Locally dense fog with visibility below one mile is possible.
  • Lingering thunderstorm risks on Monday afternoon and evening, through greatest chances remain along and south of US Highway 20. Severe weather risk is very low.
  • A few rain chances early this week; otherwise, dry with temperatures near to above normal into the upcoming weekend.
Area forecast discussion, Sep 21, 2:24 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
224 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Isolated to scattered thunderstorm development is expected
  after 3-4 PM this afternoon. A couple of severe storms will be
  possible, with half dollar size hail and 50-60 mph wind gusts
  the greatest risks into the late evening.

- Fog is expected again tonight into Monday morning. Locally
  dense fog with visibility below one mile is possible.

- Lingering thunderstorm risks on Monday afternoon and evening,
  through greatest chances remain along and south of US Highway
  20. Severe weather risk is very low.

- A few rain chances early this week; otherwise, dry with
  temperatures near to above normal into the upcoming weekend.

&&

.DISCUSSION...
Issued at 222 PM CDT Sun Sep 21 2025

NOW THROUGH TONIGHT: Have seen a few weak showers develop early this
afternoon from roughly Mitchell northeast toward Marshall and Tracy,
MN. Given the cap still in place, these showers have been struggling
to maintain themselves for more than about 30 minutes. Focus of the
development so far has been in the vicinity of the somewhat diffuse
warm front, from south of Winner to near Mitchell to Marshall
(easier to pick out with the wind shift). We've warmed into the
mid/upper 70s to lower 80s.

Mid and upper level low continues to spin across northern MN, with a
trough swinging through the Dakotas into NE today - evident on water
vapor satellite imagery. This, along with a warm front across the
area brings shower/storm chances this afternoon and into tonight.
Capping in place through the early afternoon, so it may take a bit
of time for the cap to break and storms to form. Storms appear most
likely across southwestern MN where the synoptic forcing (vort lobe,
WAA, and proximity to the upper low) is most coincident with the
boundary. Confidence is lower in the southwestern extent of storms
through tonight, but could see development back into northern NE.
Expect storms to begin developing around 3-4 PM, although some CAM
guidance this morning has begun to trend later (toward 5-6 PM).
Storms may linger into the overnight hours in southwestern MN and
far northern IA where the LLJ is strongest.

Isolated strong to severe storms are possible, although the
strongest shear and instability appear to be offset in space and
time this afternoon and into tonight. However, still could see 1000-
1500 J/kg of MUCAPE, 25-30 kts of bulk shear (up to around 35 kts in
southwestern MN) and mid level lapse rates around 6.5-7 deg C/km.
Main hazard with any stronger storms will be hail to half dollar
size, with secondary hazard of wind gusts of 50-60 mph. Although
risk remains very low, a tornado or two cannot be ruled out this
evening given the anticipated proximity of storms to the boundary
and low LCLs across southwestern MN and far northern IA. 0-1 km
shear around 10-15 knots is more on the marginal side for this
threat, but there is enough instability and shear in the lower
levels to keep an eye on the threat. Severe risk should largely
diminish by 11 PM. Locally heavy rainfall is possible with storms,
with PWATs around 1.25 inches and a deep warm cloud layer. Not
expecting widespread heavy rain, but some locations could pick up a
quick 1" or more of rain.

Fog is expected to develop late tonight into Monday morning as mid
levels dry out leading to clearing skies. Winds become light and
somewhat variable over most of the area and ample low level moisture
supports fog development. Lows fall into the 50s.

MONDAY-MONDAY NIGHT: Some uncertainty remains in place for Monday
and Monday night as the region is squarely in split flow aloft -
with one trough over the UP of MI and the other ejecting out of the
Rockies. Additionally, will have to see how convection evolves today
and tonight and where the surface warm front ends up. Most guidance
keeps the warm front near or south of US Hwy 20, so have continued
to follow the NBM guidance (keeping pops near/south of this area).
Severe risk remains low during the afternoon and evening hours, with
the better forcing, instability, and shear displaced and
predominately south of our area. Warm again tomorrow with highs
again in the 70s to lower 80s. Lows tomorrow night still in the 50s.

TUESDAY-SATURDAY: Split mid and upper level flow into mid week as
low pressures meander into the Midwest by early Thursday. This
should keep cloud cover and some lower end rain chances across the
area through mid week. However, ridging builds back in late week and
into the weekend. Expect dry conditions to prevail late week and
onward. Temperatures through the week will be near to above average,
warmer toward the weekend. Highs in the 70s to lower 80s and lows in
the mid 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1220 PM CDT Sun Sep 21 2025

Beginning to see some isolated showers develop between KMHE and
KMML/KTKC early this afternoon. Additional showers and storms
are expected to develop later this afternoon and continue
through tonight. Greatest chances across southwestern MN and
into northwestern IA. Lower confidence on how far southwest
activity develops, so maintained PROB30 mention at KFSD but
removed at KSUX due to the lower confidence. An isolated strong
to severe storm is possible with hail and strong winds the main
threat. Storms could lead to MVFR/IFR conditions and erratic
winds. Most of the area will be dry after 22.06z, although a few
storms may linger with the LLJ in southwestern MN and far
northern IA.

Clearing is expected as storms taper off overnight, and with
light and variable winds, fog is once again expected to develop.
May see visibility below 1 SM at some locations, but will keep
TAF sites IFR for now. Fog should mix out mid morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...SG
AVIATION...SG
Hazardous weather outlook, Sep 21, 5:05 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
505 PM CDT Sun Sep 21 2025

SDZ038>040-050-052>055-057>060-063-064-222215-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-Charles Mix-Douglas-
505 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are ongoing this
afternoon in east central South Dakota and southwestern Minnesota.
These are expected to continue into late this evening as they drift
east. The severe weather risks remain low and focused in areas east
of Interstate 29.

Patchy dense fog may again develop by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday afternoon and evening
along the Missouri River valley. The severe weather risks remain
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-061-062-065>071-222215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha-Hutchinson-Turner-
Bon Homme-Yankton-Union-
505 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are ongoing this afternoon and
are expected slowly drift east southeast through the evening. A few
storms may be capable of producing 60 mph winds and half dollar size
hail, though widespread severe storms are not anticipated.

Patchy dense fog may develop again by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorm chances will linger into Monday evening,
focused primarily along the Missouri River and into areas of
northwest and western Iowa. At this time, severe weather risks are
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:25 PM CDTSevere Thunderstorm WarningFSDPipestone50 min
Sep 21, 6:31 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock44 min
Sep 21, 6:48 PM CDTSevere Thunderstorm WarningFSDPipestone, Rock42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.